Alert archive / Indiana / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 201, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Dec 28, 2025, 5:20 PM EST for Fountain County, Vermillion County, Warren County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2025, 5:20 PM EST (22:20 UTC)
- Expired
- Dec 28, 2025, 6:00 PM EST
- In force
- 40 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fountain County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 117 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 3:47 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
622 WUUS53 KIND 282220 SVRIND INC045-165-171-282300- /O.NEW.KIND.SV.W.0201.251228T2220Z-251228T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 520 PM EST Sun Dec 28 2025 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... Northwestern Fountain County in west central Indiana... Warren County in west central Indiana... Northwestern Vermillion County in west central Indiana... * Until 600 PM EST. * At 520 PM EST, severe thunderstorms were located along a line extending from near Rossville to Homer, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Covington, Williamsport, Attica, West Lebanon, Pine Village, State Line City, Foster, Tab, Gessie, Rainsville, and Pence. This includes Interstate 74 between mile markers 1 and 12. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. A Tornado Watch remains in effect until 900 PM EST for west central Indiana. && LAT...LON 4048 8753 4048 8709 4009 8731 4006 8753 TIME...MOT...LOC 2220Z 255DEG 43KT 4039 8776 4002 8797 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ KF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:32 PM EST, 2 hours 48 minutes earlier. Its key messages:
- Narrow convective line with the potential for brief wind gusts in excess of 50mph and perhaps a tornado will move across central Indiana early this evening
- Peak wind gusts at 45 to 50mph across the northern half of central Indiana at times tonight and Monday
- Rapidly falling temperatures into the teens and 20s tonight and Monday with wind chill values near zero at times
- Much colder weather through the upcoming week with chances for light snow Wednesday night/New Year's Eve
Area forecast discussion, Dec 28, 2:32 PM EST, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 232 PM EST Sun Dec 28 2025 .KEY MESSAGES... - Narrow convective line with the potential for brief wind gusts in excess of 50mph and perhaps a tornado will move across central Indiana early this evening - Peak wind gusts at 45 to 50mph across the northern half of central Indiana at times tonight and Monday - Rapidly falling temperatures into the teens and 20s tonight and Monday with wind chill values near zero at times - Much colder weather through the upcoming week with chances for light snow Wednesday night/New Year's Eve && .SHORT TERM (This evening through Monday)... Issued at 1244 PM EST Sun Dec 28 2025 The primary focus for the short term period will be tracking a potent system this evening into tonight which will bring a line of strong to severe storms, strong gradient winds, and a 40+ degree temperature drop over 6 to 9 hours. As of early this afternoon, skies remain mostly cloudy across the state with winds gradually ramping up as the LLJ strengthens. The surface low associated with the system continues to deepen as it moves across northern Illinois with showers and storms were moving across northern Illinois. These are expected to remain northwest of the forecast area through the remainder of the afternoon with the main timeframe for concern from around 5PM to 10PM as the aforementioned line moves in. Severe Threat. Dew points across both central Indiana have risen into the low 60s with most areas now seeing temperatures in the low to mid 60s with increasing confidence in a narrow axis of even higher dewpoints just ahead of the front. High resolution models continue to pick up on a narrow axis of higher dewpoints just ahead of the front which will allow for ML CAPE values of 500-800 j/kg across Illinois where convective initiation is expected. Dynamic indices are all favorable for convection with 0-1km shear upwards of 20kts and SRH values upwards of 300/400 m2/s2. The main question will be how far east the better instability stretches with the loss of diurnal heating towards the time the line crosses into western Indiana. The tornado threat will mainly be across the western and northwestern portions of the forecast area before the loss of instability begins to transition the threat to just damaging winds. With the line expected to become organized, the severe threat will persist through all of central Indiana even as instability drops. While the greater threat will be across Illinois, do have concerns in widespread 40-55 mph winds along the line with sporadic 60-65 mph winds and at least a few kinks in the line which could produce tornadoes. Gradient Wind Threat. Outside of storms, gradient winds will gust 40-50 mph along and just behind the line of storms with the stronger gusts with occasional gusts of 35-50 mph continuing through the night. Model soundings show that as the CAA strengthens, the boundary layer never fully decouples with mixing up to around 3000ft through the night. The boundary layer winds will be strongest towards daybreak tomorrow which is when the confidence is highest in the higher-end gusts. Winds aloft will gradually weaken through the day as the system exits which will bring an end to the stronger gusts by the evening. Flash Freeze and Snow Threat. The other focus for tonight will be the temperature crash in the aftermath of the frontal passage with a drop from the 60s into the 20s in around six hours. This presents a risk for a flash freeze. While strong post-frontal winds will help evaporate some surface moisture, any residual standing water on untreated surfaces, particularly bridges and overpasses, will likely freeze rapidly before it can dry along with areas where water had ponded earlier in the night. The snow threat looks increasingly minimal tonight as there will be little to no forcing by the time the temperatures drop below freezing. Some snow showers will be possible across the northern counties tomorrow along with flurries to the south associated with the backend of the system but any lake effect snow will remain north of the forecast area based on expected wind fields. && .LONG TERM (Monday night through Sunday)... Issued at 231 PM EST Sun Dec 28 2025 A large scale closed low over the Great Lakes to James Bay will dominate the area for most if not all of the long term period, producing dramatically cooler conditions and a couple of opportunities for precipitation amidst a mostly dry stretch for the week. The coolest temperatures will be early in the period in the wake of the sharp cold front expected this evening, with lows Monday night in the teens and highs Tuesday struggling back into the mid 20s to around 30. A weak, quick-hitting clipper on the periphery of the larger scale closed low will bring low chances for snow showers to portions of the area mainly Wednesday night. Even lower chances for precip come Friday night into early Saturday, mainly across southern portions of the area. Latest deterministic runs are keeping this precipitation well to our south, so would not be surprised to see the blend catch up in the next day or two and return a dry forecast here. In general, expect temperatures to be much more seasonable for the final week of 2025 into the start of 2026, with at least one, perhaps two chances for light precipitation as we go through the week. Keep an eye on snow chances for New Year's Eve, particularly those planning to be on the roads that night. && .AVIATION (18Z TAF Issuance)... Issued at 1244 PM EST Sun Dec 28 2025 Impacts: - MVFR cigs expected through the TAF period with brief IFR at times - Line of showers and storms this evening, mainly from 23Z to 01Z - Southwest winds gusts peaking at 25-30kts this afternoon, veering to westerly tonight and increasing to 40kts - Flurries and light snow tomorrow, highest chances at LAF Discussion: MVFR conditions expected through the TAF period with cigs occasionally dropping to IFR at times through 04Z. A line of showers and storms is expected to move from west to east this evening from around 23Z to 01Z with a wind shift from the south to west in the aftermath of the storms. Winds will begin to gust to around 25kts after 20Z with gusts of 30-40kts in the aftermath of the storms through the night. The stronger winds will begin to relax towards the afternoon tomorrow with the potential of seeing flurries and light snow at times. Confidence in accumulating snow is low with best chances towards LAF. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 PM this evening to 5 PM EST Monday for INZ021-028>031-035>049-051>057-060>065-067>072. && SHORT TERM...White LONG TERM...Nield AVIATION...White
Hazardous weather outlook, Dec 28, 10:09 AM EST, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1009 AM EST Sun Dec 28 2025 INZ021-028>031-035>049-051>057-060>065-067>072-291515- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 1009 AM EST Sun Dec 28 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. A narrow line of showers thunderstorms will move across the area this evening. Damaging winds and the potential for isolated tornadoes will be the main threat along the line. Outside of any rain or thunderstorms, winds will increase this afternoon with gusts peaking at 50 mph at times this evening and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Wind gusts will continue to peak at 45 to 50 mph into Monday afternoon before gradually decreasing. A few flurries and light snow showers are possible on Monday as well but no accumulation is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 12:03 AM EST | Wind Advisory | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 41 hr |
| Dec 28, 5:48 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 42 min |
| Dec 28, 5:58 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton, Fountain, Montgomery, Tippecanoe, Vermillion and 1 more | 47 min |
| Dec 28, 6:05 PM EST | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vermillion, Vigo | 25 min |
| Dec 28, 6:22 PM EST | Tornado Warning | IND | Montgomery, Parke, Putnam | 17 min |
| Dec 28, 6:30 PM EST | Severe Thunderstorm Warning | IND | Boone, Clinton, Fountain, Hendricks, Montgomery, Parke and 3 more | 45 min |
| Dec 28, 6:32 PM EST | Severe Thunderstorm Warning | IND | Clay, Greene, Hendricks, Knox, Owen, Parke and 3 more | 43 min |
| Dec 28, 6:43 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Montgomery, Tippecanoe, Tipton | 47 min |
| Dec 28, 6:59 PM EST | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Monroe, Morgan and 2 more | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.